American Society of Hirudotherapy

A journey through anticoagulant therapies in the treatment of left ventricular thrombus in post-COVID-19 heparin-induced thrombocytopenia: a case report

Case report published in Hematology (2022)

Last Updated: June 18, 2026Reviewed by: ASH Editorial Board
Research article — evidence reviewArticle reference
Evidence: Case reportClinical LiteratureDrug DevelopmentLázaro-García A et al. · Hematology, 2022

Abstract

BACKGROUND: Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse drug reaction associated with thrombosis. Clinical scoring systems and the presence of anti-platelet factor 4 (anti-PF4)/heparin antibodies determine the diagnosis. CASE PRESENTATION: A 57-year-old man who was treated with acenocoumarol due to a chronic left ventricular thrombus was admitted to the hospital for severe SARS-CoV-2 pneumonia and pulmonary embolism. The patient was started on bemiparin and discharged. Left lower limb acute arterial ischemia and thrombocytopenia were diagnosed 18 days later. Computed tomography angiography revealed a large left ventricular thrombus and multiple arterial thrombi. Left femoral-popliteal thromboembolectomy was performed. Anti-PF4/heparin antibodies confirmed an HIT diagnosis. Fondaparinux (7.5 mg/24 h) was initiated, but cardiac surgery was necessary. Bivalirudin was used during surgery, with an initial load (1.25 mg/kg) and maintenance infusion (2.5 mg/kg/h). The cardiac thrombus was extracted, but the patient experienced a postsurgical myocardial infarction. Percutaneous cardiovascular intervention (PCI) required a bivalirudin load (0.75 mg/kg) and maintenance infusion (1.75 mg/kg/h). No coronary lesions were detected, and argatroban was started afterwards (0.5 µg/kg/min). When the platelet count exceeded 100 × 109/L, acenocoumarol was initiated. Thereupon, acetylsalicylic acid (100 mg/24 h) was added. No other complications have been reported to date. CONCLUSION: The clinical presentation of intraventricular and multiple arterial thrombi is remarkable. SARS-CoV-2 infection likely contributed to a hypercoagulable state. The management of patients with HIT undergoing cardiac surgery is challenging. If surgery cannot be delayed, then treatment with bivalirudin is recommended. Additionally, this drug is recommended for PCI. Bivalirudin is safe and well-tolerated in both procedures.

Abstract sourced from PubMed (NCBI) for the cited record. See the original publication for the authoritative version.

Publication typeCase ReportsJournal ArticleVideo-Audio Media
Indexed MeSH termsAcenocoumarolAnticoagulantsArginineCOVID-19HeparinHirudinsHumansMaleMiddle AgedPeptide FragmentsPercutaneous Coronary InterventionPipecolic AcidsRecombinant ProteinsSARS-CoV-2SulfonamidesThrombocytopeniaThrombosisCOVID-19 Drug Treatment

Summary

Case report of a post-COVID-19 patient with a pre-existing left ventricular thrombus who developed HIT with a large ventricular thrombus and multiple arterial thrombi; bivalirudin was used during cardiac thrombectomy and PCI, then argatroban, followed by acenocoumarol and aspirin once platelets recovered.

Why This Matters for Hirudotherapy

This case report describes a 57-year-old man with a chronic left ventricular thrombus who developed heparin-induced thrombocytopenia during severe COVID-19 pneumonia and underwent cardiac surgery and percutaneous intervention using bivalirudin, followed by argatroban, with subsequent transition to acenocoumarol and acetylsalicylic acid. The authors conclude that bivalirudin is recommended for HIT patients requiring cardiac surgery or PCI and appears safe and well-tolerated. The abstract does not mention lepirudin, hirudin, leech therapy, or any leech-derived agent. The connection to hirudotherapy or the leech secretome is absent; this case documents alternative anticoagulant management without any leech-related therapeutic involvement.

Citation

Reference (Vancouver style)

Lázaro-García A, Martínez-Alfonzo I, Vidal-Laso R, Velasco-Rodríguez D, Tomás-Mallebrera M, González-Rodríguez M, et al. A journey through anticoagulant therapies in the treatment of left ventricular thrombus in post-COVID-19 heparin-induced thrombocytopenia: a case report. Hematology. 2022;27(1):318-321. doi:10.1080/16078454.2022.2043572. PMID: 35231200

Bibliographic details (authors, volume, pages, DOI) are taken from the PubMed record.

Added to ASH library: May 27, 2026 · Site last updated: June 18, 2026

This website provides educational information and does not constitute medical advice, diagnosis, or treatment recommendations. Medicinal leech therapy carries clinically meaningful risks and should be performed only by qualified clinicians under institutionally approved protocols. FDA 510(k) clearance for medicinal leeches is limited to specific indications; investigational and off-label discussions are labeled accordingly. For patient-specific guidance, consult a qualified healthcare provider.